Dust Storm, E Pima
- When
- May 22, 10:00 AM MST to 3:00 PM MST
- Where
- E Pima forecast zone
- Injuries
- 6 direct, 0 indirect
- Reported by
- NEWSPAPER
A low pressure system moved across Arizona bringing strong and gusty southwest wind. Wind speeds at the Tucson International Airport topped 30 mph causing dust to spread across the metropolitan area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A low pressure system moved across Arizona bringing strong and gusty southwest wind. Wind speeds at the Tucson International Airport topped 30 mph causing dust to spread across the metropolitan area. An eight car pile-up along Interstate 10 involved four tractor-trailers and four other vehicles. Three people suffered minor injuries and were taken to local hospitals. The airborne dust also triggered an air-quality advisory. At least six individuals were admitted into a hospital emergency center and treated for respiratory problems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 22, 9:15 AM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST MON MAY 22 2006
.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA
TODAY. THIS SYSTEM WILL BRING STRONG GUSTY WINDS AND AREAS OF
BLOWING DUST TO SOUTHEAST ARIZONA. WINDS WILL SUBSIDE THIS EVENING
AS THE SYSTEM MOVES NORTHEAST AWAY FROM THE AREA. COOLER
TEMPERATURES WILL OCCUR TODAY...THEN A WARMING TREND WILL START ON
TUESDAY BRINGING TEMPERATURES WELL ABOVE SEASONAL NORMALS FOR MID TO
LATE MAY. VERY WARM AND DRY THE REST OF THE WEEK INTO NEXT WEEKEND.
&&
.DISCUSSION...MOSTLY CLEAR SKIES ACROSS MOST OF SOUTHEAST ARIZONA
THIS MORNING...WITH THE EXCEPTION OF THE FAR WESTERN DESERTS AND
GREENLEE COUNTY. THE WESTERN DESERTS ARE BEGINNING TO SEE THE CLOUDS
MOVING IN FROM THE WEST AS THE STORM SYSTEM MOVES ACROSS CENTRAL AND
SOUTHERN CALIFORNIA. CURRENT SURFACE OBSERVATIONS SHOW THE FRONT
ASSOCIATED WITH THIS SYSTEM CURRENTLY MOVING INTO THE FAR WESTERN
PORTIONS OF ARIZONA. THIS FRONT IS MOVING LOW AND MID LEVEL CLOUDS
INTO WESTERN ARIZONA AS WELL AS HIGHER DEWPOINT VALUES AND STRONG
WINDS. DEWPOINTS ACROSS SOUTHEAST ARIZONA RANGE FROM THE MID 20S IN
THE EASTERN AND CENTRAL ZONES TO THE MID 40 AND EVEN LOW 50S IN THE
WESTERN ZONES. LOOKING AT CURRENT SURFACE OBSERVATIONS IT APPEARS AS
THOUGH WINDS HAVE ALREADY BEGUN TO PICK UP AREAWIDE...ALONG WITH
BLOWING DUST. THE 12Z KTUS SOUNDING SHOWED VERY STRONG WINDS
THROUGHOUT THE COLUMN...SO EXPECT SURFACE WINDS TO INCREASE OVER THE
NEXT SEVERAL HOURS AS STRONGER WINDS ALOFT MIX DOWN TO THE SURFACE.
WIND SPEEDS OF 20 TO 35 MPH WITH GUSTS BETWEEN 40 AND 50 MPH ARE
EXPECTED THIS MORNING AND THROUGH THE AFTERNOON. AS THE SYSTEM LIFTS
TO THE NORTHEAST THROUGH THE STATE TODAY...EXPECT CLOUD COVER TO
INCREASE AREAWIDE...WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE WESTERN DESERTS THIS MORNING. WILL CAREFULLY
MONITOR THE SITUATION OVER THE NEXT COUPLE OF HOURS TO DECIDE IF
POPS NEED TO BE EXPANDED ANY FURTHER TO THE EAST. EXPECT THE MAIN
THREAT WITH THIS SYSTEM TO BE THE WINDS AND BLOWING DUSTS. WITH
SEVERAL CURRENT ACTIVE WILDFIRES IN THE AREA WILL CONTINUE TO
CLOSELY MONITOR THE CHANCE OF ANY LIGHTNING OR RAIN FOR THIS
AFTERNOON. CURRENT FORECAST LOOKS GOOD AT THIS TIME.
&&
.FIRE WEATHER...THE LOW PRESSURE SYSTEM MOVING TOWARD SOUTHEAST AZ
FROM THE EASTERN PACIFIC WILL AFFECT FIRE CONDITIONS TODAY. WIND
SPEEDS HAVE ALREADY STARTED TO INCREASE AREAWIDE AND WILL CONTINUE
TO BE STRONG AND GUSTY THROUGH THIS EVENING WITH MINIMUM HUMIDITIES
IN THE SINGLE DIGITS AND TEENS UNTIL THE LOW PASSES THROUGH NORTHERN
ARIZONA LATER TODAY. MOST STATIONS RH VALUES WILL DROP TO OR BELOW
THE 15 PERCENT THRESHOLD BY 10 AM MST THIS MORNING. HOWEVER SOME
STATIONS WILL SEE AN INCREASE IN RH VALUES THIS AFTERNOON AS MID AND
HIGH LEVEL MOISTURE ASSOCIATED WITH THIS SYSTEM MIXES DOWN TO THE
SURFACE. ALTHOUGH SOME STATIONS MAY BE ABOVE THE 15 PERCENT RED FLAG
WARNING CRITERIA...WILL KEEP THE RED FLAG OUT FOR THE ENTIRE AREA
CONSIDERING THE VERY HIGH FIRE DANGER AND HOW DRY THE FUELS ARE AT
THIS TIME. SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS BETWEEN 40 AND
50 MPH ARE EXPECTED THIS MORNING THROUGH THIS EVENING. THE STRONGEST
WINDS WILL MOVE ACROSS THE STATE FROM WEST TO EAST AND WILL BEGIN TO
DIE DOWN IN THE LATE AFTERNOON. STRONGER WINDS WILL STILL EXIST...
ESPECIALLY IN HIGHER TERRAIN EARLY THIS EVENING. A RED FLAG WARNING
IS CURRENTLY OUT FROM 10 AM MST UNTIL 7 PM MST MONDAY FOR ALL
SOUTHEAST ARIZONA FIRE ZONES. EXPECT TO SEE A RETURN TO DRY AND VERY
WARM CONDITIONS WITH MUCH LESS WIND BY WEDNESDAY.
&&
.CLIMATE...TUCSON INTERNATIONAL AIRPORT FINALLY HIT THE CENTURY MARK
FOR THE FIRST TIME IN 2006 ON SUNDAY MAY 21ST AT 3:24 PM MST. THE
FOUR RECORDINGS OF 99 DEGREES BEFORE HITTING 100 FOR THE FIRST TIME
RANKS AS THE SECOND MOST OCCURRENCES ON RECORD IN TUCSON. THE RECORD
FOR MOST DAYS OF 99 DEGREES BEFORE HITTING 100 DEGREES FOR THE FIRST
TIME IS 7 DAYS...SET BACK IN 1959.
&&
.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING 10 AM - 7 PM MST TODAY FIRE ZONES 146>148.
WIND ADVISORY 10 AM - 5 PM MST TODAY AZZ019-029-030-032>035.
&&
ELSLAGER
WEATHER.GOV/TUCSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 620 AM MST MON MAY 22 2006 AZZ019-029-030-032>035-230200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 620 AM MST MON MAY 22 2006 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE ACROSS ARIZONA TODAY AND BRING STRONG SOUTHWEST WINDS TO SOUTHEAST ARIZONA. SUSTAINED WIND SPEEDS OF 25 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH ARE POSSIBLE. DUE TO THE DRY CONDITIONS...AREAS OF BLOWING DUST WILL BE PRESENT IN THIS AFTERNOON. BY EARLY THIS EVENING THESE WINDS WILL SWITCH TO THE WEST AND SUBSIDE BELOW 25 MPH AT MOST LOCATIONS. THESE CONDITIONS HAVE CAUSED A WIND ADVISORY TO BE ISSUED FROM 10 AM TO 5 PM MST TODAY. THE LOW RELATIVE HUMIDITIES IN COMBINATION WITH SUSTAINED WIND SPEEDS OVER 25 MPH AND AN EXTREME FIRE DANGER RATING HAVE LED TO A RED FLAG WARNING BEING ISSUED FROM 10 AM TO 7 PM MST TODAY. HUMIDITIES ARE EXPECTED TO REMAIN BELOW 15 PERCENT AT MANY LOCATIONS UNTIL THE WINDS SWITCH TO THE WEST LATER TODAY. THESE WEST WINDS WILL ALLOW SOME MOISTURE TO ENTER SOUTHEAST ARIZONA FROM THE STORM SYSTEM AS IT MOVES INTO COLORADO. HOWEVER LITTLE PRECIPITATION IS EXPECTED FROM THIS SYSTEM SO DRY CONDITIONS WILL PREVAIL THROUGH THE WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-230200- WESTERN PIMA COUNTY- 620 AM MST MON MAY 22 2006 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PIMA COUNTY. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE ACROSS ARIZONA TODAY AND BRING STRONG SOUTHWEST WINDS TO WESTERN PIMA COUNTY. SUSTAINED WIND SPEEDS OVER 25 MPH WITH GUSTS TO 45 MPH ARE POSSIBLE. THESE WINDY CONDITIONS WHEN COMBINED WITH LOW HUMIDITIES AND AN EXTREME FIRE DANGER RATING HAVE CAUSED A RED FLAG WARNING TO BE ISSUED FROM 10 AM MST TO 7 PM MST TODAY. THIS SYSTEM WILL MOVE INTO COLORADO TONIGHT...WHICH WILL ALLOW THE WIND SPEEDS TO WEAKEN AND RELATIVE HUMIDITIES TO RISE. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS BETWEEN 7 AM AND 10 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519110, 5519109.